Kentucky, 2001Tornado in Kentucky, July 8, 2001
July 8, 2001 · NWS JKL · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 8, 1:10 PM EST, 16 minutes earlier.
Area forecast discussion, Jul 8, 1:10 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT SUN JUL 8 2001
FORECAST CHALLENGE WILL BE POPS FROM MCS DEVELOPMENT. MODELS ARE
NOT DOING WELL WITH QPF PLACEMENT AND TEND TO BE BIASED TO THE
WEST.
A LOT OF WEATHER GOING ON SO CUTTING THINGS SHORT. LIKE AVN
CONSISTENCY FOR QPF...SO WILL LEAN TOWARD IT.
TEMPS AND POPS NOT TOO FAR FROM PREVIOUS AND WILL CONTINUE TO FOLLOW
CLOSE TO NGM MOS FOR TEMPS AND AV$N MOS FOR POPS.
.JKL...SEVERE THUNDERSTORM WATCH FOR ENTIRE CWA UNTIL 8 PM EDT.
HEINLEIN
In the hours before
Special weather statement, Jul 8, 11:36 AM EST, 1 hour 50 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 PM EDT SUN JUL 8 2001
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS EASTERN KENTUCKY. THE PRIMARY THREATS FROM THE STORMS
WILL BE STRONG WINDS AND HEAVY RAINFALL...ALTHOUGH SOME HAIL CAN NOT
BE RULED OUT. THE AREA MOST AT RISK IS NORTH OF THE MOUNTAIN
PARKWAY...BUT RESIDENTS FURTHER SOUTH SHOULD ALSO REMAIN ALERT.
STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.
HAL
Special weather statement, Jul 8, 11:43 AM EST, 1 hour 43 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1243 PM EDT SUN JUL 8 2001
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS A
PORTION OF EASTERN KENTUCKY...GENERALLY NORTH AND WEST OF A LINE FROM
MOUNT VERNON TO JACKSON TO MOREHEAD. THE REMAINDER OF EASTERN
KENTUCKY HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY
THREATS FROM THE STORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL...
ALTHOUGH SOME HAIL CAN NOT BE RULED OUT.
STAY TUNED TO NOAA WEATHER RAD{IO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.Tornado, Magoffin
- When
- July 8, 1:26 PM EST to 1:40 PM EST
- Where
- Magoffin County, 2 mi SE of Salyersville
- Rating
- F0
- Path length
- 1 mi
- Path width
- 30 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.733, -83.033
Numerous reports of a tornado were received. Emergency management reported that the tornado scrapped the ridgetops as it traveled to the southeast. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Kentucky, July 8, 20012 deaths · 3 injured · $291,000 · 60 kt wind · 23 events
- Flash Flooding in West Virginia, July 8, 20011 death · $200 million · 9 events
- Flash Flooding and Flood in Illinois, July 8 to 9, 20011 death · 8 events
- Lightning Strike in Indiana, July 8, 20011 death · 1 event
- Flash Flooding and Damaging Wind in Virginia, July 8, 2001$15 million · 4 events
- Tornadoes and Damaging Winds in Illinois, July 8, 2001$8.5 million · F0 · 12 events
- Flash Flooding and Damaging Winds in West Virginia, July 8 to 9, 2001$3.5 million · 51 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2001$100,000 · 80 kt wind · 44 events
- Damaging Winds in Indiana, July 8, 20011 injured · $110,000 · 60 kt wind · 33 events
- Lightning Strikes in Indiana, July 8, 2001$410,000 · 3 events
- Hail and Damaging Winds in Illinois, July 8, 2001$295,000 · 65 kt wind · 8 events
- Damaging Winds in Iowa, July 8, 2001$131,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260931.